Nebraska, 2024

Winter Storm and Winter Weather in Nebraska, March 7 to 8, 2024

March 7 to 8, 2024 · NWS GID · 17 events in 17 counties and zones

m. on Friday the 8th, several snow bands of varying intensity gradually shifted from west-to-east and north-to-south across South Central Nebraska, prompting highly variable snow amounts, with some places hardly seeing a flake while others were slammed with localized heavier bands that dumped at least 6-10 inches.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between midnight and 2 p.m. on Friday the 8th, several snow bands of varying intensity gradually shifted from west-to-east and north-to-south across South Central Nebraska, prompting highly variable snow amounts, with some places hardly seeing a flake while others were slammed with localized heavier bands that dumped at least 6-10 inches. In addition, north winds commonly sustained 15-25 MPH and gusting 30-35 MPH prompted significantly reduced visibility within the heaviest bands, including near-blizzard conditions with visibility down to one-half to one-quarter mile for brief periods. Despite some winter weather impacts within parts of this 24-county area, western parts of South Central Nebraska barely missed out on higher impacts, as an incredible snow band of at least 12-17 buried parts of nearby Lincoln/Custer counties. Primarily due to this very heavy snow just west and northwest of the local area, but also with some contribution from snow within South Central Nebraska itself, Interstate 80 closed from Kearney westward to Ogallala for much of the day before reopening later in the afternoon. As for snow amounts within this 24-county domain, measurements from dozens of NWS and NeRAIN/CoCoRaHS observers, along with NOHRSC analysis and visible satellite data, clearly revealed a complex and varied tapestry. However, for the most part, the overall-highest totals (widespread 1-5 and localized 6+) fell within counties along the Interstate 80 and Highway 6 corridors. This included the Tri Cities (Grand Island/Hastings/Kearney), where official NWS observations registered between 2-4. However, within these two rows of counties, there were three distinct, very localized patches of real estate that piled up notably higher totals into the 6-10 range (visible satellite imagery from the 10th clearly revealed these particular areas, given that snow had largely melted away from the rest of South Central Nebraska by that time). These small zones of heaviest snow were as follows: 1) a portion of northern Buffalo County, where totals between 6-10 fell in the Miller/Pleasanton areas...2) roughly the northwestern quadrant of Adams County, where as much as 10 was reported in the Juniata area...3) although lacking any official ground-truth measurements, satellite data confirmed that a narrow, west-east sliver of Fillmore County (generally in the Fairmont area) likely also picked up at least 6. Meanwhile, within counties both north of Interstate 80 and also south of Highway 6, totals primarily ranged from only a dusting up to around 3. In fact, the majority of the following counties saw merely a trace to one-half inch: Greeley, Howard, Nance, Merrick, Polk...along with mainly southern parts of Nuckolls and Thayer. Adding to the complexity of snow measurements was the fact that high temperatures climbed into the mid 30s to low-40s (F) on the afternoon of the 8th after snow ended, causing some it to melt before it could be fully accounted for.

Taking a closer look at event timing and meteorological background, for far western areas (areas near/west of Highway 183), the majority of snow accumulated between midnight and sunrise. However, for especially those hardest-hit counties along the Interstate 80/Highway 6 corridors, it was more of an even-split between pre-dawn and daylight snowfall. While the majority of South Central Nebraska saw snow fizzle down to little more than flurries by noon, one final, west-east oriented band of heavier snow sank southward across primarily Adams/Clay/Fillmore counties between 12-2 p.m. before diminishing in intensity. Scattered flurries hung on here or there a few hours longer, but by this time all truly accumulating snow had ended. In the big picture of the mid-upper levels the main player was a large-scale, positively tilted trough lumbering across the entire central United States. However, on the finer scale over Nebraska, things were complicated by difficult-to-resolve, smaller-scale waves embedded within the larger-scale trough, along with transient areas of mid-level frontogenetical banding that clearly drove the aforementioned bullseyes of heavy snow. Things were more straightforward at the surface, as the moderately-strong north winds were driven by a decent pressure gradient between a roughly 1028 millibar high centered over the Dakotas and a roughly 1004 millibar low over central Texas. Temperatures within South Central Nebraska through most of this event hovered between 25-30 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 7, 5:17 PM CST, 4 hours 43 minutes earlier. Its key messages:

  • Precipitation is expected to continue expanding across the area this evening and tonight, with the potential for accumulating snow.
  • Some uncertainties remain, mainly with the overall coverage of activity, whether any narrower banding develops, and with the timing of the switch from rain to snow. All of these things would impact the amount of precipitation (both liquid and snow) any area may have. Confidence is better in north- northwest winds across the entire area, with gusts of 30-35 MPH expected. These winds combined with any falling snow could result in visibility reductions and hazardous travel conditions...lingering on through the Friday morning commute.
  • A Winter Weather Advisory is in effect through 9AM Friday for Dawson, Buffalo, Gosper, Phelps, and Furnas counties. These counties currently have the best potential to see anywhere from 1-4 inches...with the highest totals closer to 3-4 inches currently expected across portions of Dawson and Gosper counties.
  • Dry forecast returns for this weekend on through at least Tuesday. Coolest day is Friday with highs in the low 40s for most, but warm back up into the 60s-low 70s by Monday.
Area forecast discussion, Mar 7, 5:17 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
517 PM CST Thu Mar 7 2024

.KEY MESSAGES...

- Precipitation is expected to continue expanding across the
  area this evening and tonight, with the potential for
  accumulating snow.

- Some uncertainties remain, mainly with the overall coverage of
  activity, whether any narrower banding develops, and with the
  timing of the switch from rain to snow. All of these things
  would impact the amount of precipitation (both liquid and
  snow) any area may have. Confidence is better in north-
  northwest winds across the entire area, with gusts of 30-35
  MPH expected. These winds combined with any falling snow could
  result in visibility reductions and hazardous travel
  conditions...lingering on through the Friday morning commute.

- A Winter Weather Advisory is in effect through 9AM Friday for
  Dawson, Buffalo, Gosper, Phelps, and Furnas counties. These
  counties currently have the best potential to see anywhere
  from 1-4 inches...with the highest totals closer to 3-4 inches
  currently expected across portions of Dawson and Gosper
  counties.

- Dry forecast returns for this weekend on through at least
  Tuesday. Coolest day is Friday with highs in the low 40s for
  most, but warm back up into the 60s-low 70s by Monday.

&&

.DISCUSSION...
Issued at 415 PM CST Thu Mar 7 2024

Currently on into Friday...

Overall, most locations have remain dry today...with more
activity working its way into western and southern portions of
the forecast area this afternoon. Those showers and a few
thunderstorm are gradually filling in across our south in
increasing broader scale lift and mid-level frontogenetical
forcing between a couple of shortwave disturbances set up over
eastern KS and and eastern CO. It's a messy pattern, with
disturbances also shifting east through the Northern/Central
Rockies and the Desert SW. At the surface, we sit with continued
north-northeasterly winds, set up between low pressure in
northern OK and high pressure nosing in from central Canada. The
tightened pressure gradient has kept gusts up today...generally
in the 25-35 MPH range. Not surprisingly, precipitation has
struggled to push further north at least partially by this NNE
flow, which has been much drier in nature/larger dewpoint
depressions to overcome. Central and NNE areas did have more sun
earlier in the day, but cloud cover has increased so everyone
is mostly cloudy to overcast. Because of that, haven't had much
movement in temperatures this afternoon, which are currently
sitting in the mid 40s to low 50s.

This evening and tonight, the main concern remains with the
precipitation expected to expand across more of the forecast
area...and the potential for accumulating snow. It's a
frustrating forecast, with continued low confidence in just
how things are going to evolve. Models to varying degrees
continue to show activity expanding in coverage with time this
evening and continue through the overnight hours...but may be
spotty in nature for much of the area at times. Agreement is
struggling at least partly due to how models are handling the
arrival of other shortwave disturbances and how things phase
with time. One of the concerns through tonight is if we get a
narrower west-east orientated mesoscale band to develop in more
focused mid-level frontogenetical forcing, which higher-res
models have been suggesting...either setting up or nosing into
western portions of the forecast area, generally in the I-80
vicinity (again, depends on the model). If/where that develops
is one big question, another question is the timing of a switch
over from rain to snow as colder air works its way in with time.
A quicker switch over would point toward higher totals, but it
would also need to snow hard enough for enough time to overcome
the warmer ground of late (especially roadways) and any melting.
Current forecast has most of the forecast area with under 1
inch of snow. West of HWY 281, totals creep up, with 1-4 inches
possible roughly along/west of a Kearney-Beaver City
line...with those amounts closer to 4 inches mainly in western
Dawson County. Decided to expand the Winter Weather Advisory to
those counties with around 2 inches forecast...which brought in
Buffalo, Phelps, and Furnas (highest amounts are in western
portions of those counties).

One thing that has better agreement is with the winds. Expecting
winds to remain north-northeasterly tonight, with gusts near
30-35 MPH not out of the question. These winds with any falling
snow could result in lowered visibilities. Upcoming evening/mid
crews will be keeping a close eye on how things evolve through
tonight to determine if any changes to the advisory area are
needed.

As we get into Friday, while agreement is good that activity
will be tapering off...it is not that good with exactly when
things come to an end. Some models say midday most activity is
gone/shifted out of the forecast area...others have things
lingering well into the afternoon (mainly across the south).
Forecast timing is a blend, have things lingering through mid-
afternoon for areas near/south of the NE/KS state line...ending
at midday further north. Expecting the gusty northerly winds to
stick around through most of the day. Sky cover will also
gradually diminish from north-south with time...but even in
areas that get to see some sun (much better chance in Ord vs
Osborne), it's an overall cool day, with forecast highs in the
low 40s for most locations.

Upcoming weekend into the middle of next week...

Models showing a more organized broad upper level trough pushing
through the area late Friday, pushing the better precipitation
chances well east of here...and with ridging building in across
the region in its wake, the upcoming weekend forecast remains
dry. There is pretty good agreement among models with at least
broad ridging keeping things dry for the start of the new work
week as well...with any precipitation chances not returning to
the forecast until Wednesday.

As far as temperatures go, Friday is the coolest day of this
7-day forecast period, with temperatures gradually warming
this weekend, with 60s-near 70 by Monday. Little more
uncertainty in highs as we get into mid-week, but still looks to
be in the 60s for much of the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 508 PM CST Thu Mar 7 2024

A weather system moving across the area will cause deteriorating
ceilings and visibilities this evening and overnight. Winds will
be out of the north to northeast gusting to 25 to 30 kts
throughout the TAF period.

The period starts with borderline MVFR ceilings as a band of
rain approaches from the south, and ceilings should remain MVFR
this evening as long as the precipitation remains in the form of
rain. By around 04Z-06Z, the rain will start to transition to
snow, resulting in ceilings lowering to IFR and visibility in
the 2SM-3SM range. There is a heavier snow band expected
overnight, but timing and location remains uncertain. However,
have enough confidence to include ceilings under 1k ft and
visibility less than 2SM for KEAR as this seems to be a more
likely area for this that KGRI.

Current expectations are for this to start winding down around
mid-morning (12Z-15Z), with visibility rapidly improving once
snow diminishes and ceilings gradually improving, with VFR
conditions returning by late Friday morning or early afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 9 AM CST Friday for NEZ060-061-
     072-073-082.
KS...None.

&&

DISCUSSION...ADP
AVIATION...Hickford
Hazardous weather outlook, Mar 7, 3:30 PM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
330 PM CST Thu Mar 7 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
330 PM CST Thu Mar 7 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Accumulating snowfall remains in the forecast across the outlook
area this evening through Friday morning, accompanied by north-
northeast winds gusting near 30 MPH. Most locations will see less
than one inch of snow, with higher amounts forecast for areas
generally along and west of a line from Kearney to Beaver City. A
Winter Weather Advisory is in effect for this area through 9 AM
Friday morning. Totals anywhere from 1 to 4 inches is forecast in
this area, with the highest amounts over portions of Dawson and
Gosper counties. Please refer to the latest advisory message for
the latest information.

Isolated non-severe thunderstorm remain possible through this
evening, mainly for areas near and south of the Nebraska-Kansas
state line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Weather Advisory is in effect through 9 AM Friday for
portions of the area generally along and west of a line from
Kearney to Beaver City. Please refer to the latest advisory
message for the latest information.

Elevated to near-critical fire weather conditions return to at
least portions of the local area Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but
snowfall reports would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Dawson

When
March 7, 10:00 PM CST to March 8, 11:00 AM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 6 inches across the county.

Winter Weather, Gosper

When
March 7, 10:00 PM CST to March 8, 11:00 AM CST
Where
Gosper forecast zone
Reported by
CoCoRaHS
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 4 inches across the county.

Winter Weather, Furnas

When
March 7, 10:00 PM CST to March 8, 11:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to 3 inches across the county.

Winter Weather, Harlan

When
March 7, 10:00 PM CST to March 8, 12:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches across the county.

Winter Weather, Phelps

When
March 7, 11:00 PM CST to March 8, 12:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches across the county.

Winter Weather, Franklin

When
March 7, 11:00 PM CST to March 8, 2:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches across the county.

Winter Weather, Kearney

When
March 8, 12:00 AM CST to 2:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 5 inches across the county.

Winter Weather, Webster

When
March 8, 12:00 AM CST to 2:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to 3 inches across the county.

Winter Weather, Valley

When
March 8, 12:00 AM CST to 9:00 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to 3 inches across the county.

Winter Weather, Sherman

When
March 8, 12:00 AM CST to 11:00 AM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to 3 inches across the county.

Winter Storm, Buffalo

When
March 8, 12:00 AM CST to 1:00 PM CST
Where
Buffalo forecast zone
Reported by
Social Media
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Although the vast majority of the county reported totals mainly between 2 to 5 inches, a localized pocket of higher amounts occurred in north central and northwestern portions of the county. A photo was received via social media from 5 miles northwest of Pleasanton of just under 10 inches of snow, and the NWS Cooperative Observer in Miller measured 6.1 inches.

Winter Storm, Adams

When
March 8, 12:00 AM CST to 2:00 PM CST
Where
Adams forecast zone
Reported by
Social Media
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Although the vast majority of the county reported totals mainly between 2 to 5 inches, a localized pocket of higher amounts occurred in northwestern portions of the county. A couple of reports were received via social media from the Juniata area of 9 to 10 inches of snow.

Winter Weather, Hall

When
March 8, 1:00 AM CST to 1:00 PM CST
Where
Hall forecast zone
Reported by
CoCoRaHS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 5 inches across the county.

Winter Weather, Hamilton

When
March 8, 1:00 AM CST to 1:00 PM CST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches across the county.

Winter Weather, Clay

When
March 8, 1:00 AM CST to 2:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches across the county.

Winter Weather, Fillmore

When
March 8, 1:00 AM CST to 2:00 PM CST
Where
Fillmore forecast zone
Reported by
CoCoRaHS
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 4 inches across most of the county per various measurements/reports, but satellite data suggests that a narrow swath within the northern part of the county along Highway 6 likely received at least 6 inches.

Winter Weather, York

When
March 8, 1:00 AM CST to 1:00 PM CST
Where
York forecast zone
Reported by
CoCoRaHS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167886, 1167887, 1167888, 1167889, 1167890, 1167893, 1167891, 1167894, 1167895, 1167896, 1167902, 1167903, 1167897, 1167898, 1167899, 1167900, 1167901.